Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hey guys, cool.gif

I used to visit this site and occasionally post but stopped about a year ago because my acne finally calmed down. I'm now a 20 year old female, premed--my acne pretty much correlated directly with starting classes freshman year. As a result, my dermatologist realized it was stress related (androgens--silly male hormones) and put me on a bunch of stuff... here's the list:

Retin-A Micro

Yasmin

Doxycycline--only take a few times a week as needed, but started out taking it every day

And more recently, Spironolactone (in addition to yasmin)

Now, before college, I might have had slightly worse acne than most teens but I dealt with it using Practiv solution. I loved this stuff so much... it not only cured my acne, but it made my skin beautiful. No one knew I had acne. I was so upset when it stopped working for me.

Anyway, I'm now posting because I'm wondering if any of you guys have tried switching from retin-a micro to proactiv?

Even though I rarely get pimples anymore, I still don't like my skin... it's rough, dry, dull... I exfoliate every once in a while but with RAM you have to be so careful. I'm really not looking forward to another boston winter on RAM... I'm thinking that since my hormones are now under control, I might be able to go back to it as my topical treatment? What do you guys think? I can't ask my derm's opinion cuz she's so closed minded... long story.

I really recommend fighting acne more aggressively than you think you need to. I was shocked when my derm prescribed all this stuff... but it worked!!! And if you have hormonal/stress acne, try using my combination of meds... it really worked for me.

Good luck to everyone. wink.gif

Share this post


Link to post
Share on other sites

I'm really surprised he prescribed Spiro for you. Did they send you to an endocrinologist first? How come no accutane? I'm surprised at how your doctor has handled your treatment. I mean, the bp and the antibiotics are expected but spiro??? All acne is androgen related. I'm just wondering why no accutane.

smile.gif

Share this post


Link to post
Share on other sites

Hi,

Congrats on your clear skin! Even though you are not 100% satisfied, this is still a major accomplishment.

I cannot give advice on Retin-A but I will say that I have tried Proactiv and it did nothing for me. But that's just me...

As far as improving your skin tone/texture, have you tried getting facials on a regular basis? I get one once a month and it makes my skin soooooo purdy! Really keeps things smooth, even, and makes it glow. Might be worth a try.

I do have a question for you though, regarding your regimen...you say that you were taking Doxy and Yasmin, simultaneously? Don't oral antibiotics "cancel out" birth control pills? I am particularly interested because I am currently on a 30 day round of Doxy (had a rare cystic breakout) and I just started Yasmin yesterday. I was reluctant to continue with the Doxy now that I have started the Yasmin, since I don't want anything to interfere with the absorbtion of the Yasmin. Did your Derm have any comments to this effect?

At any rate, good luck. Sounds like you are on the home stretch to getting perfect skin!!! eusa_clap.gifeusa_dance.gif

Share this post


Link to post
Share on other sites

DO NOT, I repeat, DO NOT go off the Retin-A and switch to ProActive. If the ProActive stuff stopped working for you already it more than likely won't work again. I did just what you are contemplating right now (going off RAM and starting ProActive) because I thought I could and I am paying for it now.

Within days of going off RAM and starting ProActive I broke out worse than ever. I thought it was maybe perhaps an initial-breakout type thing and I gave the stuff a month to kick in. Well, it never worked and my skin just seemed to get worse and worse, w/more whiteheads and inflammed pimples than I had had when on the RAM. Now, I'm back on RAM (just one week so far) and my skin has calmed down a lot, but I'm scared I'll have to go through that awful breakout period since I let my skin go for a month w/out RAM and the rate of skin renewal probably slowed down quite a bit during that time.

Anyway, I'm just saying that at one point in time ProActive worked AWESOMELY for me and I had not one zit/whitehead/blackhead for almost two years and then it just stopped working for me. I've been on RAM ever since then (w/the exception of the month of August) and when I tried the damned ProActive again, it still didn't work and I wish I would have just stuck to what I had been doing all along because I look awful now. Be careful when messing w/what works. It could backfire big-time in your face (no pun intended!)

Share this post


Link to post
Share on other sites

I thought you couldn't take Yasmin and spiro @ the same time? Does that work well? I'm on Yasmin, barely an acne prob, but my face is extremely oily! My doc gave me Accutane to take 1x a week but it doenst seem to decrease oil at all. does the Yasmin/spiro combo help w/ the oil alot?

Share this post


Link to post
Share on other sites

Thanks for your advice Stasia... sounds like the same exact thing that happened to me. Proactive worked for 4 years then just stopped when I went to college... guess I'll have to find another way to get that glowing skin again. confused.gif Sorry you have had such a tough time switching back to your regimen.

As for the other questions, here we go:

So, my derm explained her treatment as treating hormones, bacteria, and clogged pores all at the same time (basically all 3 causes of acne).

Yasmin/spiro = hormones

doxy=bacteria

RAM=pores

Spiro is actually in yasmin already, so by taking a seperate pill of it, I'm just upping my dose of it. If you are on yasmin, you are on spiro (you just don't realize it). It's working well for me so far but I don't have oil issues, I actually have dry skin.

As for doxy interacting with yasmin, it may decrease the effectiveness of the birth control, but not your hormonal acne treatment. Actually, my derm said most of the research shows that antibiotics do not interfere with birth control and that they're just covering their buts because some research shows it does interact. I, myself, took this with a grain of salt....

Guardedly, I'm not sure why you're suprised about prescribing spiro considering that it's in Yasmin anyway... but to answer your question about Acutane here we go. I think that many people are affraid of accutane and the side effects. I honestly have done no research on the drug myself because I did not think my acne was bad enough to go on it (I'm more on the moderate side). In my opinion, the fact that there is a controversy over side-effects tells me that I would rather avoid taking the drug if at all possible. The mere posibility of getting any of the numerous side effects is enough for me not to go on it as a first try. If I had tried my current treatment and it hadn't worked, then my next option was accutane. And I'm not sure what I would have done to be honest. I am just so glad that this treatment worked and I did not have to resort to such a controversial treatment such as accutane. Pretty much, I think that most people (including dermatologists) would agree with me. Don't take the risk if there are other options available.

no, I have not been to an endocrinologist, but I have been tested for hyperthyroid for unrelated issues. The results were negative... so I can pretty much rule any thyroid problems out. My theory on my acne is that I have an anxious personality which is worstened by school stress... when you are nervous, your system releases cortisol... which is an androgen. So the spiro controls the cortisol. Hopefully this answers your question Guardedly. My derm is simply treating my stress by using spiro (when I really should be meditating or something I guess eusa_think.gif )

Share this post


Link to post
Share on other sites

laurenem did you check out that thread I posted? By the reviews from alot of people around you country this WILL help your rough, dry, dull skin.

Share this post


Link to post
Share on other sites

Nevermind,

I looked at the links.. it looks really interesting. I'll def look into it more. Thanks for the help! biggrin.gif

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×